Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2017, 2:27 AM CDT for Franklin County, Osage County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 2:27 AM CDT (07:27 UTC)
- Expired
- May 26, 2017, 3:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:35 AM CDT | HAIL 1 | 3 S Melvern, KS | |
| May 26, 2:55 AM CDT | HAIL 1.75 | 4 Sw Princeton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WUUS53 KTOP 260727
SVRTOP
KSC059-139-260800-
/O.NEW.KTOP.SV.W.0062.170526T0727Z-170526T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
227 AM CDT FRI MAY 26 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Franklin County in east central Kansas...
Southeastern Osage County in east central Kansas...
* Until 300 AM CDT
* At 227 AM CDT, a severe thunderstorm was located near Melvern,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Williamsburg, Melvern and Princeton.
This includes Interstate 35 between mile markers 158 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 9551 3844 9574 3851 9571 3859 9528
3843 9525
TIME...MOT...LOC 0727Z 262DEG 44KT 3847 9568
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
029
WWUS53 KTOP 260746
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
246 AM CDT FRI MAY 26 2017
KSC139-260755-
/O.CAN.KTOP.SV.W.0062.000000T0000Z-170526T0800Z/
Osage-
246 AM CDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3843 9551 3855 9551 3859 9528 3843 9525
TIME...MOT...LOC 0745Z 263DEG 38KT 3848 9544
$$
KSC059-260800-
/O.CON.KTOP.SV.W.0062.000000T0000Z-170526T0800Z/
Franklin-
246 AM CDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN FRANKLIN COUNTY...
At 245 AM CDT, a severe thunderstorm was located over Williamsburg,
moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 235 am, a trained spotter 3
miles south of the city of Melvern reported hail to the
size of quarters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Williamsburg and Princeton.
This includes Interstate 35 between mile markers 168 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 9551 3855 9551 3859 9528 3843 9525
TIME...MOT...LOC 0745Z 263DEG 38KT 3848 9544
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:49 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 25, 11:49 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1149 PM CDT Thu May 25 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 300 PM CDT Thu May 25 2017 As of early this afternoon, the mid- level ridge was situated over eastern KS, with the CWA wedged between expansive surface high pressure centered over the Gulf of Mexico and low pressure advancing into western KS. This surface pattern resulted in a tight pressure gradient over the eastern half of the state, which was causing southeasterly winds to gust upwards of 25-30mph. These breezy southeasterly winds supported decent WAA with afternoon highs reaching into the mid/upper 70s. While the regional radar shows some scattered light reflectivity returns over central KS, low-level dry air was likely causing this limited moisture to evaporate before reaching the ground. As a result, have kept a dry forecast for this afternoon due to the short-range models consistently staying dry. By tonight, the surface low will slide southeastward across western Kansas and then into far north central Oklahoma, with an inverted trough extending into the CWA. Models show this inverted trough stretching into north central KS by mid-evening, with short-range models showing the potential for isolated showers and thunderstorms to develop along and behind this inverted trough late evening into the overnight hours. While short-range models continue to vary in their coverage of this isolated activity, the best potential for scattered storms looks to be across central to north central KS. Model soundings suggest that the cap may build back in by around the time isolated storms develop across north central KS, resulting in storms becoming more elevated in nature by mid to late evening. With CAPE values of 1000-1800 J/kg present along with 40kts of 0-6km bulk shear, cannot rule out the potential for a few stronger storms if they are able to remain organized enough as they enter into north central KS. The primary hazards would be gusty winds and possibly some hail. Models show these isolated storms diminishing early Friday morning with cloud cover scattering through the day. Sunshine should help to boost high temperatures into the 80s, and models show dewpoints rising into the low/mid 60s across east central KS. These conditions combined with steepening mid-level lapse rates will support CAPE values of 2500-3500 J/kg with 0-6km bulk shear values of around 40kts. While these conditions are obviously favorable for thunderstorm development, model soundings show a cap remaining in place through the afternoon hours and, thus, are struggling to develop any precipitation across east central KS. As a result, have a dry forecast in place right now through the daytime hours on Friday. However, if the cap is able to weaken more, then chances will increase for thunderstorm development, and any storms that develop would have the potential to be strong to severe. .LONG TERM...(Friday night through Thursday) Issued at 300 PM CDT Thu May 25 2017 Models continue to show a vort max moving across the area late Friday night and Saturday, mainly across southern NEB. With very steep mid level lapse rates, think there is a reasonable chance for elevated storms with a risk for hail through the morning Saturday. The big question is how any morning convection will impact the location of the frontal boundary and redevelopment Saturday afternoon. The NAM and GFS continue to indicate the boundary will be across east central KS during the afternoon with dewpoints and instability increasing along the boundary. Shear is progged to be sufficient for supercell storm development during the afternoon. By the early evening, models push the boundary south so it may be a scenario where storms form in or near the forecast area and move east of the area. 0-1KM shear values seem rather modest across east central KS during the afternoon so the tornado risk may be mitigated due to surface winds veered to the southwest ahead of the front. Coverage of storms is still not clear so the forecast only has chance POPs through Saturday night. By Sunday, surface ridging and dryer air should be building into the area bringing an end to the precip chances through Monday. Models continue to suggest a low level warm air advection pattern developing by mid week, but there is not much consistency between runs are with the different solutions. Because of this there are small POPs sprinkled throughout the forecast for Monday night through Thursday. Temps continue to look temperate with models keeping a northwest flow aloft and no obvious warm air advection. Therefore highs are expected to generally be in the 70s while lows remain in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1149 PM CDT Thu May 25 2017 Storms moving in from the west are expected to reach MHK by 06Z and briefly move across TOP/FOE between 07-09Z. Overall, VFR conditions have been seen with these thunderstorms so have kept visbys/ceilings VFR with passing storms. Models are still in disagreement on MVFR ceilings early this morning, but have opted to raise BKN ceilings to VFR and only keep SCT low ceilings after 11-12Z. Winds prevail from the north tomorrow before becoming light and veering after sunset. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Wolters AVIATION...Heller
Hazardous weather outlook, May 25, 3:26 PM CDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 326 PM CDT Thu May 25 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-262030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 326 PM CDT Thu May 25 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Moderate flooding continues on the Salt Creek in Ottawa county. See the latest flood statement for details. Thunderstorms are possible overnight tonight. They may be capable of producing hail around an inch in diameter and wind gusts up to 60 mph. North central KS has the better chances for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday night through Saturday evening across the entire area. Storms Friday night into Saturday morning could move across northern KS with a risk for large hail and strong winds. Then additional storms may develop across east central Kansas Saturday afternoon. These storms could quickly become severe during the afternoon and early evening with large hail, damaging winds and possibly a tornado. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 25, 10:57 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1057 PM CDT THU MAY 25 2017
KSZ035-037-260430-
Dickinson-Morris-
1057 PM CDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON AND NORTHWESTERN MORRIS
COUNTIES UNTIL 1130 PM CDT...
At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hope, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Abilene, Herington, Chapman, Enterprise, Hope, Woodbine, Carlton and
Latimer.
LAT...LON 3886 9737 3899 9699 3891 9693 3887 9693
3887 9689 3868 9674 3861 9693 3861 9737
TIME...MOT...LOC 0356Z 242DEG 33KT 3872 9715
27Special weather statement, May 26, 12:37 AM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Topeka KS 1237 AM CDT FRI MAY 26 2017 KSZ008-020-034-260600- Republic-Cloud-Ottawa- 1237 AM CDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...SOUTHERN REPUBLIC AND CLOUD COUNTIES UNTIL 100 AM CDT... At 1235 AM CDT, the public reported strong winds from dissipating showers that could gust up to 50 mph. The observation station at Beloit Kansas reported a wind gust near 50 mph at 1225am. It is possible you may hear no thunder and have little to no rain with these strong winds. Locations impacted include... Concordia, Clyde, Miltonvale, Glasco, Delphos, Jamestown, Norway, Agenda and Aurora. LAT...LON 3973 9793 3978 9740 3920 9739 3923 9793 TIME...MOT...LOC 0535Z 275DEG 50KT 3945 9771
Special weather statement, May 26, 1:12 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
112 AM CDT FRI MAY 26 2017
KSZ037-054-260645-
Lyon-Morris-
112 AM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND WEST
CENTRAL LYON COUNTIES UNTIL 145 AM CDT...
At 111 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wilsey, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Americus and Dunlap.
LAT...LON 3837 9636 3852 9635 3852 9675 3862 9674
3861 9616 3836 9633
TIME...MOT...LOC 0611Z 267DEG 44KT 3853 9666Special weather statement, May 26, 1:58 AM CDT, 29 minutes before
Special Weather Statement National Weather Service Topeka KS 158 AM CDT FRI MAY 26 2017 KSZ054-055-260730- Lyon-Osage- 158 AM CDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 230 AM CDT... At 157 AM CDT, Doppler radar was tracking strong thunderstorms near Reading and just north of Emporia, moving east at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Emporia, Osage City, Lyndon, Quenemo, Melvern, Reading, Olivet, Melvern Lake and Pomona Lake. This includes the following highways... Interstate 35 between mile markers 156 and 167. Kansas Turnpike between mile markers 130 and 143. LAT...LON 3843 9621 3858 9625 3870 9553 3843 9552 TIME...MOT...LOC 0657Z 262DEG 46KT 3855 9595
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 46 min |
| May 25, 10:57 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| May 26, 12:37 AM CDT | Special Weather Statement | TOP | Cloud | 23 min |
| May 26, 1:12 AM CDT | Special Weather Statement | TOP | Chase | 33 min |
| May 26, 1:30 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 30 min |
| May 26, 1:58 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 32 min |
| May 26, 2:57 AM CDT | Special Weather Statement | TOP | Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.